2010, Dec. 19-23: CHRONIC AFIB. After a large dinner, I experience a rapid, strong, and irregular heart rate. It continued that way, with some variation, for four days. (I have learned to avoid rushing into medical treatments.) At the end of that period, I called 911 because I was worried about the rate. The emergency technicians said it was spiking at about 170 beats per minute.
2010, Dec. 23-25: ER AND HOSPITALIZATION. I went to a local hospital's emergency room. The doctor in charge administered, through an intravenous tube, a drug designed to regulate the heart rate. It did not work. The medication did improve the beat regularity somewhat and did lower the rate to about 130 BPM. (A safe rate is less than 90 and an ideal rate is about 60 BPM.)
UPDATE, April 24, 2012: In March, 2012, I went back into afib. The cardioversion worked for one year. I do not know what caused recurrence. In a local emergency room, the physician said I was dehydrated and "moderately low" anemic. The hospital found no other possible causes (as in the previous episode). I never noticed being particularly thirsty. Now I am wrestling again with trying to decide what to do: Continue with medication (Metoprolol, 50 mg) to control the rate (about 130 bpm without medication, about 80 with medication) and blood pressure (about 125/80 with, 150/90 without)? Or try cardioversion again, and if that doesn't work, try more invasive procedures? This time, I may choose to take the medication and just live (or die) with it. I will write more after I resolve some of the many issues.
UPDATE, September 15, 2012: After taking 50 mg of Metoprolol daily April-July, and after refusing a second cardioversion, my heart has returned to normal sinus rhythm. My physician confirmed that a few days ago, while I was taking 25 mg of Metoprolol. (Because my heart rate has been dropping as low as the 40s, I have begun taking 12.5 mg, half a 25 mg tablet.) I probably will continue the Metoprolol. I am monitoring my heart rate and blood pressure. I have discussed the possibility of substituting digoxin, but my physician and I have not yet made a decision. Possible causes of a return to normal rhythm are: (1) an increased dosage of Vitamin B12 (from c. 250 to 1250 micrograms/week) in the two weeks before; and (2) resumption of using salt (containing iodine). The afib has disappeared as "spontaneously" as it had appeared.
Author of The Power and the Glory: The Key Ideas and Crusading Lives of Eight Debaters of Reason vs. Faith